Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Rapid City, SD

May 3, 2020Custer County, Pennington County, South Dakota; Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at May 3, 2020, 5:19 PM MDT for Custer County, Pennington County, South Dakota; Weston County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2020, 5:19 PM MDT (23:19 UTC)
Expired
May 3, 2020, 6:00 PM MDT
In force
41 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Custer County, SD, Pennington County, SD, Weston County, WY

The radar

The Rapid City radar (KUDX), 70 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:15 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 3, 2:15 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
215 PM MDT Sun May 3 2020

.DISCUSSION...(This Evening Through Sunday)
Issued at 205 PM MDT Sun May 3 2020

Current surface map places low over south central Montana, with
trof/dry line extending into northeast Montana. Backdoor cold
front also located across northwest-central South Dakota. Narrow
axis of instability with MLCAPE around 1000 j/kg located between
trof and backdoor front. Thunderstorm activity so far has been
located over Montana...closer to better forcing ahead of upper
trof. High clouds slowed temperature climb around the Black Hills,
keeping weak cap in place. Starting to see some vigorous updrafts
over the northern Black Hills with break in cirrus. Latest CAMs
continue to show discrete thunderstorm development through early
evening in instability axis as weak mid level impulse crosses the
Black Hills. Sufficient shear for a few supercells. Secondary
shortwave moves into the area tonight, with latest NAM/GFS
developing small low-mid closed low east of the Black Hills Monday
morning. Intensity of thunderstorms expected to diminish this
evening while coverage of showers/thunderstorms will increase
overnight. With closed low development, widespread precipitation
will continue through Monday morning east of the Black Hills.
Northwest winds will increase Monday morning, with the strongest
winds on the plains just east of the Black Hills.

Upper flow becomes northwesterly on Tuesday. Shortwave tracks
across eastern Montana/North Dakota with a few showers across
northwest South Dakota. GFS is stronger and a bit further south
with this shortwave...which may result in showers reaching as far
south as the Black Hills. Northwest flow continues through the
week, with the forecast area western edge of colder airmass.
GFS/ECMWF in good agreement with strong shortwave crossing the
area Thursday...with the ECMWF a bit faster with arrival.
Temperatures marginally cold enough that a rain/snow mix is
possible in the higher elevations of the Black Hills Thursday
night.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1129 AM MDT Sun May 3 2020

SCT SHRA/TSRA will develop this aftn across nern WY/wrn SD,
potentially bringing localized MVFR cigs/vsbys and gusty, erratic
winds. Some of the stronger storms could also produce hail. More
widespread SHRA with embedded TSRA will develop/arrive late
evening into the overnight, bringing a broader area of MVFR/IFR
cigs. Winds will become NWly and increase late tonight into
tomorrow.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM to 6 PM MDT Monday for SDZ026-030-031-
     072-073.

WY...None.
&&

DISCUSSION...7
AVIATION...Sherburn
Hazardous weather outlook, May 3, 4:05 AM MDT, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
405 AM MDT Sun May 3 2020

SDZ001-012-024>031-041-042-072>074-WYZ054>058-071-041300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
405 AM MDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected this afternoon
and tonight. A few storms may be strong, with gusty winds and
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of showers and thunderstorms Wednesday
night. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-032-043-044-046-047-049-041300-
Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-Bennett-
Mellette-Todd-Tripp-
405 AM MDT Sun May 3 2020 /505 AM CDT Sun May 3 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected this afternoon
and tonight. A few storms may be strong, with gusty winds and
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 3, 4:24 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
424 PM MDT Sun May 3 2020

SDZ042-044-032315-
Bennett SD-Oglala Lakota SD-
424 PM MDT Sun May 3 2020

...STRONG THUNDERSTORM OVER SOUTHEASTERN OGLALA LAKOTA AND WEST
CENTRAL BENNETT COUNTIES...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Batesland, or 19 miles northeast of Pine Ridge, moving
north at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Batesland.

LAT...LON 4309 10212 4310 10229 4332 10231 4324 10194
TIME...MOT...LOC 2224Z 199DEG 9KT 4314 10221

Sherburn
Local storm report, May 3, 4:29 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 PM MDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 WNW RAPID CITY ARPT   44.07N 103.13W
05/03/2020  M1.50 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

EVENT NUMBER UNR2001481

07
Local storm report, May 3, 4:52 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             DWTN RAPID CITY         44.08N 103.23W
05/03/2020  E0.70 INCH       PENNINGTON         SD   PUBLIC

&&

EVENT NUMBER UNR2001482

07
Special weather statement, May 3, 4:55 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
455 PM MDT Sun May 3 2020

SDZ026-031-072-073-032345-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
455 PM MDT Sun May 3 2020

...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES...

At 454 PM MDT, trained weather spotters reported a strong
thunderstorm producing dime sized hail over northeastern Rapid City,
moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Rapid City, Rapid Valley, Ellsworth Air Force Base, Box Elder, Black
Hawk, Caputa, Rapid City Airport, Thompson Butte and Black Gap.

This includes Interstate 90 in South Dakota between Mile Markers 53
and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4403 10331 4417 10330 4425 10297 4390 10298
TIME...MOT...LOC 2254Z 288DEG 16KT 4408 10323

Sherburn
Local storm report, May 3, 5:08 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             4 NE FARMINGDALE        44.00N 102.83W
05/03/2020  M1.75 INCH       PENNINGTON         SD   STORM CHASER

&&

EVENT NUMBER UNR2001483

07
Local storm report, May 3, 5:10 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             NEW UNDERWOOD           44.10N 102.83W
05/03/2020  E0.70 INCH       PENNINGTON         SD   PUBLIC

&&

EVENT NUMBER UNR2001484

07

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:32 PM MDTWind AdvisoryUNRCuster, Meade, Pennington25 hr
May 3, 2:08 PM MDTSpecial Weather StatementUNRLawrence37 min
May 3, 2:33 PM MDTSpecial Weather StatementUNRLawrence27 min
May 3, 2:45 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade45 min
May 3, 3:05 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington40 min
May 3, 3:30 PM MDTSevere Thunderstorm WarningUNRMeade45 min
May 3, 3:37 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington53 min
May 3, 4:14 PM MDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington61 min
May 3, 4:24 PM MDTSpecial Weather StatementUNRBennett51 min
May 3, 4:46 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson44 min
May 3, 4:55 PM MDTSpecial Weather StatementUNRPennington50 min
May 3, 5:04 PM MDTSevere Thunderstorm WarningUNRPennington30 min
May 3, 5:15 PM MDTSevere Thunderstorm WarningUNRCuster, Oglala Lakota, Pennington60 min
May 3, 5:26 PM MDTSpecial Weather StatementUNRFall River49 min
May 3, 3:34 PM MDTSevere Thunderstorm WarningUNRCrook, Weston41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.